MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
During a thoracic endovascular aortic repair procedure, a coda balloon catheter was inflated with triply diluted contrast media with appropriate pressure amount but ruptured inside the stent graft at third inflation.No endoleak was found, so the procedure was completed without using another balloon catheter.The patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), specifications, trends, and quality control of the device was conducted during the investigation.The complaint device was not returned therefore, no physical examinations could be performed; however, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) which detail the indications for use, contraindications, warnings and precautions.Based on the information provided, no product returned and the results of our investigation factors that may have contributed to the balloon rupture may be related to the user not following labeling instructions as it relates to balloon placement and/or pressure; however, this cannot be conclusively determined.Per the ifu, the physician must always manipulate the catheter using fluoroscopic control in order to use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis and to adhere to balloon inflation volume parameters outlined in the ifu.If the balloon is partially outside of the graft, the pressure of the balloon can increase in certain areas, potentially allowing the balloon to burst.The physician must also inflate the balloon to the appropriate volume within the graft.The graft used in this procedure was an esbe-28-80-t-pf.The diameter of the balloon should not have been inflated to much more than the 28 mm of the diameter of the graft; this would equate to approximately 18 cc, according to the balloon inflation parameters in the ifu.If it was inflated more than this, the balloon could rupture.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6342965
Report Number1820334-2017-00171
Device Sequence Number543862
Product Code DQY
UDI-Device Identifier00827002530256
UDI-Public(01)00827002530256(17)190727(10)7150943
Combination Product (Y/N)N
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCODA-2-10.0-35-120-40
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/23/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/20/2017
Supplement Report FDA Received Date06/05/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1